Diabetes mellitus is a common endocrinopathy in canine practice, but successful patient management sometimes can be a challenge.
Some dogs appear to respond inadequately to a standard dose of insulin or have dramatic swings from hypoglycemia to hyperglycemia.
This article reviews reasons for poor diabetic regulation and outlines a logical approach to the difficult-to-treat diabetic
APPROACH TO THE PROBLEM DIABETIC DOG
In general, problems with diabetic control can be categorized as insulin-related, client-related, or patient-related (Table 1). Although patient-related problems are more common, it is wise to carefully exclude insulin- and client-related issues first,
since these are often easily identified and addressed. When insulin- and client-related issues have been ruled out, we then
start to look for patient-related problems.
Sudden loss of regulation in a previously well-controlled diabetic may occur because of problems with the insulin itself.
Even if you have no specific reason to suspect the insulin has decreased biologic activity, it is always wise to discard the
present bottle and start a new one. Insulin is a peptide and, therefore, can be damaged by exposure to heat or extreme cold.
With some insulin types, agitation during shipping can also damage the molecule and alter its biologic effects. Another consideration
is bacterial contamination; this can occur quickly and result in degradation of the insulin molecules and loss of potency.
And lastly, dilution of the insulin can cause problems as the product may have altered activity or may have become unstable.
Before conducting an exhaustive and expensive search to identify patient-related problems leading to insulin resistance, it
may be worthwhile to replace an older insulin vial with a new, undiluted one.
Client-related problems are most likely to occur relative to dogs with newly diagnosed diabetes. Even with careful instruction,
many clients struggle to draw up the correct insulin dose or have problems administering it. Clients often have difficulty
identifying and expelling air bubbles and inadvertently underdose their pets. Using the smallest possible insulin syringe
may avoid some of these issues, as the larger scale makes it easier to see air bubbles and other problems. In addition, insulin
syringe magnifiers can be purchased from pharmacies and may facilitate accurate dosing. Another consideration is confusion
about U40 and U100 syringes. If a U40 insulin is administered with a U100 syringe, the actual dose given is 40% of the anticipated
amount. This problem is commonly encountered when clients change insulin types and do not discard the old syringes, or if
they choose to use their own medical supplies.
It is often helpful to watch the client draw up and administer an insulin dose. Watch carefully for problems with the injection
technique, such as intradermal injection or a through-and-through injection. Some owners tend to withdraw the syringe while
injecting, so the insulin ends up lost in the pet's coat. Checking for moisture on the hair after the injection can be helpful,
as can experimenting with a different needle size or length. Practicing with 0.9% saline solution injections is a safe and
effective way to train clients and increase their confidence. Shaving a small patch of hair lets clients visualize the needle
penetrating the skin and may improve their technique.